Q. A friend of mine almost died from C diff diarrhea that she developed after taking the antibiotic clindamycin. She had to be hospitalized for two weeks, and she had bad diarrhea at least 30 times a day.

She was scheduled for a stool transplant, but her husband got her into a clinical trial for a drug called Dificid. After two weeks on this antibiotic she recovered and has now been well for several years.

It seems to me that doctors don’t do a good job diagnosing and treating this problem. Shouldn’t doctors and dentists be more careful about prescribing clindamycin, considering the horrible effects of this infection?

A. C diff is shorthand for Clostridium difficile infections. When this bacteria takes over the colon, it can cause dreadful diarrhea that can be quite difficult to treat. Antibiotics such as clindamycin can kill off some of the normal intestinal flora and throw it out of balance, allowing C diff to dominate and wreak havoc.

Dificid (fidaxomicin) was approved in 2011 specifically for treating Clostridium difficile intestinal infections. Adverse reactions to this drug include nausea, vomiting, diarrhea, stomachache and headache. Another side effect is financial: a 10-day course of Dificid can cost over $3,000.

An alternate treatment is fecal transplant. A recent review found that a liquid suspension of stool from a healthy donor (administered by colonoscopy, enema or nasogastric tube) is a safe and effective method for treating C diff infections (Journal of Clinical Gastroenterology, online, Jan. 16, 2014).

We discussed this topic at length in an hour-long interview with a gastroenterologist who has pioneered this technique, Lawrence Brandt, MD, and a patient, Catherine Duff, who survived thanks to fecal transplant and started the Fecal Transplant Foundation. You can learn more and listen here.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. Mary G
    Reply

    My husband is just coming through a bout with C.diff which almost killed him. We could not understand where he contracted that infection. Then, in researching C. diff, I read people’s comments on this site about coming down with C. diff after taking Clindamycin. I checked back to see what antibiotic he had been given for bronchitis a short time before becoming ill with C.diff. It was Clindamycin. I think everyone should be warned about Clindamycin.

  2. S North
    Reply

    I have been hospitalized for C-diff in the past. Just of late, I was treated for an accessed tooth.
    The Dentist gave me Clindamycin, not realizing, that my diarrhea, that I am now experiencing could very well be another on set of C-diff, until I read your expose’.

  3. Pauline R.
    Reply

    I also suffered from c diff about a year ago after taking augmentin for a dog bite. Several rounds of metronidazole didn’t cure it, so I was put on Vancomycin ($6000). This seemed to cure it, but I still drink Kefir, eat yogurt and am not the same. I was going to do the fecal transplant if the vancomycin didn’t work. If it returns, I will do that first. My biggest fear is what to do if I need an antibiotic again. Are there any that are safer and less likely to cause c diff again?

  4. MB
    Reply

    why do doctors prescribe this for diverfticulosis? It seems it could do you more harm-there are alternate treatments and alternate lifestyles.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.